Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 83, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 12, 2016, 3:41 PM CDT for Tishomingo County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2016, 3:41 PM CDT (20:41 UTC)
- Expired
- May 12, 2016, 3:59 PM CDT
- In force
- 18 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 105 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 932 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
036
WUUS54 KMEG 122041
SVRMEG
MSC141-122115-
/O.NEW.KMEG.SV.W.0083.160512T2041Z-160512T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
341 PM CDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 415 PM CDT
* AT 341 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER IUKA...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
IUKA...J P COLEMAN STATE PARK...BURNSVILLE...MIDWAY...BLYTHE
CROSSING...HAZARD SWITCH...BACON SPRINGS...OLDHAM...DOSKIE AND
WALKER SIDING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3474 8812 3472 8829 3490 8833 3494 8816
3492 8816 3489 8810
TIME...MOT...LOC 2041Z 259DEG 31KT 3483 8823
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
290
WWUS54 KMEG 122059
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CDT THU MAY 12 2016
MSC141-122109-
/O.CAN.KMEG.SV.W.0083.000000T0000Z-160512T2115Z/
TISHOMINGO MS-
359 PM CDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TISHOMINGO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3474 8812 3472 8829 3490 8833 3494 8816
3492 8816 3489 8810
TIME...MOT...LOC 2057Z 259DEG 31KT 3486 8804
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:25 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 12, 12:25 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1225 PM CDT THU MAY 12 2016 .UPDATE... 18z Aviation Discussion update. && .PREV DISCUSSION... /issued 405 AM CDT THU MAY 12 2016/ DISCUSSION...09Z Surface analysis this morning places a cold front from northern Illinois back through Saint Louis/Springfield Missouri, then into the Red River valley in Texas and west Texas. Regional WSR-88D radar trends overnight have shown last evening's convective activity beginning to enter portions of northwest Tennessee, and showers and thunderstorms located along the cold front in northwest Arkansas. As of 4 am CDT, temperatures across the Mid South are predominantly in the lower 70s at most locations. Strong to severe thunderstorm potential today and tonight is the predominant forecast challenge in this morning's forecast issuance. Yesterday evening's Mesoscale Convective System (MCS) which affected portions of east/southeast Missouri, Illinois, and western Kentucky has weakened overnight with Water Vapor satellite trends indicating warming cloud tops. Additional showers and thunderstorms have been occurring across northwest Arkansas along the cold front. 00z KLZK upper air sounding had indicated a capping inversion present at 850 mb. Short term model trends suggest this capping inversion will continue to weaken today, resulting in the development of showers and thunderstorms across areas mainly along and north of I-40 this morning and spreading south across areas along and south of I-40 this afternoon. Short term models, especially the 6/7z HRRR runs indicate upstream convective activity over western Arkansas will gradually move into the Mid-South this morning with additional re- development of showers and thunderstorms as the front moves through the area this afternoon. High temperatures today are anticipated to rise into the upper 70s to lower/middle 80s with the warmest readings across northeast Mississippi. Surface based CAPE values between 1500-2500 J/kg, 0-6 km Bulk Shear values between 20-30 kts suggest a potential for some quasi-organized activity with damaging winds and perhaps large hail possible with any thunderstorms that are able to reach severe limits. Precipitable water values around 2 inches also suggests a potential for localized heavy rainfall. The aforementioned cold front will move east of the forecast area this evening with convective activity gradually diminishing as high pressure builds into the forecast area. Rain free weather is expected for Friday. Models indicate another cold front embedded within northwest flow aloft will drop into the Lower Mississippi valley Friday night into Saturday morning. However, little if any rainfall is expected with its passage and left out any mention of rain chances in the forecast. An unsettled weather pattern is expected to develop across the Mid-South for Sunday through at least the middle of next week as upper level flow returns to the southwest and a series of upper level disturbances bring shower and thunderstorm chances back to the region each day. CJC && .AVIATION... 18z TAF Set Pre frontal convection still ongoing at the beginning of the taf period at KMKL will move quickly east. More isolated activity will be possible at KTUP early in the period. MVFR cigs will likely prevail through early afternoon at KJBR and KMEM...to late afternoon at KMKL and KTUP. Additional storm development along a cold front pushing through the area may impact KTUP later this afternoon with reduced cigs/vsbys. Elsewhere...it appears that the atmosphere will remain too worked over from morning convection to get much more than isolated showers redeveloping along the front. Winds will remain light northeasterly behind the morning convective complex before becoming northwesterly at 10-12 kts with higher gusts behind the front this afternoon. Skies should clear by this evening and persist vfr through the remainder of the TAF forecast period. Winds will become light northerly overnight through Friday morning. JLH && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 12, 3:14 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 314 PM CDT THU MAY 12 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 314 PM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER A PORTION OF NORTH MISSISSIPPI ALONG AND SOUTHEAST OF A CLARKSDALE...OXFORD...AND BOONEVILLE LINE THIS AFTERNOON AND EVENING. DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING OVER A PORTION OF NORTH MISSISSIPPI. SWC
In the hours before
Local storm report, May 12, 1:32 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
132 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM TSTM WND DMG 6 SSE CAMDEN 35.98N 88.06W
05/12/2016 BENTON TN TRAINED SPOTTER
SIGN BLOWN DOWN NEAR BIRDSONG MARINA. TIME ESTIMATED FROM
RADAR.
&&
GWLocal storm report, May 12, 3:33 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 S GLEN 34.85N 88.50W
05/12/2016 E1.75 INCH ALCORN MS 911 CALL CENTER
BRIEF GOLFBALL SIZE HAIL. CAUSED DAMAGE TO A VEHICLE.
TIME IS RADAR ESTIMATED.
&&
AJCLocal storm report, May 12, 3:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM TSTM WND DMG 1 S GLEN 34.85N 88.50W
05/12/2016 ALCORN MS 911 CALL CENTER
UTILITY LINES DOWN ON COUNTY ROAD 300 NEAR TOWN OF GLEN.
&&
AJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:18 PM CDT | Special Weather Statement | MEG | Itawamba, Lee | 42 min |
| May 12, 4:36 PM CDT | Special Weather Statement | MEG | Chickasaw | 39 min |
| May 12, 5:16 PM CDT | Special Weather Statement | MEG | Monroe | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.